Alert archive / Wyoming / Special Weather Statements in 2021

Special Weather Statement, NWS Billings, MT

August 8, 2021Sheridan County, Wyoming

NWS Billings, MT issued this special weather statement at Aug 8, 2021, 8:37 PM MDT for Sheridan County, Wyoming. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2021, 8:37 PM MDT (02:37 UTC)
Expired
Aug 8, 2021, 9:30 PM MDT
In force
53 min
Issued by
NWS Billings, MT

County Sheridan County, WY

The radar

The Billings radar (KBLX), 162 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 8:47 PM MDTNON-TSTM WND GST 642 Ssw Sheridan, WY
Aug 8, 9:02 PM MDTNON-TSTM WND GST 526 Ese Big Horn, WY
Aug 8, 9:14 PM MDTNON-TSTM WND GST 566 Ese Big Horn, WY
Aug 8, 9:16 PM MDTNON-TSTM WND GST 564 Se Banner, WY
Aug 8, 9:26 PM MDTTSTM WND GST 594 Se Banner, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 2.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3809 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS85 KBYZ 090237
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
837 PM MDT Sun Aug 8 2021

WYZ199-090330-
Sheridan Foothills-
837 PM MDT Sun Aug 8 2021

...STRONG COLD FRONT AND ISOLATED THUNDERSTORMS WILL IMPACT SHERIDAN 
COUNTY THROUGH 930 PM MDT...

The combination of a strong cold front and isolated thunderstorms 
will produce a period of strong northwest winds through the late 
evening. Expect gusts of 50 to 60 mph. Localized visibility 
reductions due to smoke are also possible. Travel on I-90 through 
Ranchester and Sheridan will be impacted, so please use caution.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Leiter, Arvada,
Parkman and Banner.

LAT...LON 4463 10694 4461 10703 4468 10712 4469 10719
      4475 10720 4484 10732 4484 10736 4485 10732
      4491 10741 4493 10739 4494 10748 4497 10748
      4495 10751 4498 10751 4499 10761 4499 10636
      4457 10603 4456 10684

$$

Lester

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 3:11 PM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Aug 8, 3:11 PM MDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Billings MT
311 PM MDT Sun Aug 8 2021

.DISCUSSION...

Tonight through Tuesday night...

Upper low was moving east out of Oregon into the Northern Rockies
spreading showers and thunderstorms into western and central
Montana this afternoon. At the same time, an associated strong
cold front was diving south into the region, having made it into
Wheatland County at the time of this writing. Ahead of the front,
the pre-frontal environment has led to hot, dry and breezy to
windy conditions to develop. The front will cross the area late
this afternoon and evening, bringing a wind shift to the northwest
and winds gusts of 35 to 45 mph. Some areas, especially on the
east side of the Bighorns (i.e. Sheridan) could see gusts closer
to the 50 to 55 mph range later this evening. Showers and
thunderstorms will spread into the area from the west, with
activity shifting to the east along and behind the front this
afternoon and evening. Some of the storms could be strong across
our west with wind gusts the main threat. Red Flag Warning remains
in good shape, and is in effect through midnight tonight for most
of the area.

In the wake of the cold front, gusty west to northwest winds look
to continue over the area on Monday as the low drifts north and
east towards the Canadian border, keeping the pressure gradients
somewhat tight. A few showers or thunderstorms are possible with
the lingering energy in weak cyclonic flow. Drier conditions build
in for Monday night. Dry and warmer conditions, along with breezy
west winds will prevail on Tuesday. Something we will have to
watch for potential fire weather highlites. Highs will range from
the 70s to lower 80s on Monday, to the 80s and 90s on Tuesday.
Lows will range from the 40s to 50s tonight and Monday night,
coolest over the west, to the 50s and 60s on Tuesday night. STP

Wednesday through Sunday...

Heights generally build Wednesday through Saturday brining a
strong warming trend and a return of temperatures in the 95 to 100
range by the weekend. Back door cold front still progged to move
into the area Wednesday night but cool down will be brief and only
lower temps a bit on Thursday. Dry weather through the extended
period.

Wednesday could see increased westerly winds in the compressional
warming zone ahead of the front. Otherwise winds look fairly light
through the period. Relative humidity will become critically low
by the weekend and approach the single digits. borsum

&&

.AVIATION...

Strong cold front will move through the area this afternoon and
evening. Ahead of the front gusty southwest winds and areas of
smoke obscuring visibility should be expected. Along and behind
the front northwest winds could gust to 45 mph and isolated
thunderstorms will produce erratic winds. Timing on the front for
terminal sites is 00UTC for KLVM, 02UTC for KBIL, 03UTC for KMLS
and 05UTC for KSHR. borsum

&&

.PRELIMINARY POINT TEMP/POPS...

    Mon     Tue     Wed     Thu     Fri     Sat     Sun
-----------------------------------------------------------
BIL 055/078 054/090 060/094 062/087 059/090 060/096 064/097
    51/B    00/U    00/U    00/U    00/U    01/U    01/U
LVM 045/077 046/087 053/093 054/089 053/092 055/096 057/095
    71/N    00/U    00/U    00/U    00/U    01/U    01/U
HDN 055/079 049/091 057/095 059/088 056/091 057/097 060/098
    31/B    00/U    00/U    00/U    00/U    00/U    00/U
MLS 060/077 054/087 060/093 061/084 058/089 060/095 064/097
    32/T    10/U    10/U    00/U    00/U    00/U    00/U
4BQ 058/078 053/089 060/093 060/085 058/089 059/094 062/096
    21/U    00/U    00/U    00/U    00/U    00/U    00/U
BHK 058/078 051/086 057/091 058/082 054/087 057/093 060/095
    22/T    10/N    10/U    00/B    00/U    00/U    00/U
SHR 050/077 048/089 053/092 055/086 054/088 055/093 058/093
    21/B    00/U    00/U    00/U    11/U    01/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 123>132.
WY...Red Flag Warning in effect until midnight MDT tonight FOR
      ZONES 274-284.

&&

weather.gov/billings

In the hours before

Local storm report, Aug 8, 8:06 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
806 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     NON-TSTM WND GST 2 NW ROCK SPRINGS       46.83N 106.27W
08/08/2021  M57.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

&&

VERTZ
Local storm report, Aug 8, 8:17 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
817 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     NON-TSTM WND GST 1 WNW INGOMAR           46.58N 107.40W
08/08/2021  M60.00 MPH       ROSEBUD            MT   DEPT OF HIGHWAYS

0800 PM     NON-TSTM WND GST 3 WNW MILES CITY        46.43N 105.89W
08/08/2021  M61.00 MPH       CUSTER             MT   ASOS

&&

VERTZ
Local storm report, Aug 8, 8:19 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
819 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     NON-TSTM WND GST 11 NNE ROUNDUP          46.58N 108.43W
08/08/2021  M52.00 MPH       MUSSELSHELL        MT   MESONET

&&

VERTZ
Special weather statement, Aug 8, 8:23 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Billings MT
823 PM MDT Sun Aug 8 2021

MTZ032-090315-
Custer-
823 PM MDT Sun Aug 8 2021

...STRONG NORTHWEST WINDS IN CUSTER COUNTY...

A strong cold front has just passed through Miles City and is
producing northwesterly wind gusts of 55 to 65 mph. Visibility is
also reduced to less than a mile in spots due to smoke. This surge
of strong winds will push to the southeast through the remainder of
the evening. Travelers are urged to use caution.

Locations impacted include...
Miles City, Volborg, Ismay, Twelve Mile Dam, Locate, Garland, Moon
Creek Ranch, Matthews Recreation Area, Strawberry Hill Recreation
Area, Mizpah and Knowlton.

LAT...LON 4665 10549 4660 10549 4660 10545 4657 10544
      4654 10499 4657 10498 4658 10485 4651 10473
      4648 10474 4648 10490 4614 10488 4614 10494
      4611 10494 4579 10559 4579 10597 4606 10619
      4613 10619 4614 10615 4632 10616 4666 10556

Lester
Local storm report, Aug 8, 8:32 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
832 PM MDT SUN AUG 08 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     NON-TSTM WND GST 3 WNW MILES CITY        46.43N 105.89W
08/08/2021  M64.00 MPH       CUSTER             MT   ASOS

&&

VERTZ
Special weather statement, Aug 8, 8:37 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
837 PM MDT Sun Aug 8 2021

WYZ199-090330-
Sheridan Foothills-
837 PM MDT Sun Aug 8 2021

...STRONG COLD FRONT AND ISOLATED THUNDERSTORMS WILL IMPACT SHERIDAN
COUNTY THROUGH 930 PM MDT...

The combination of a strong cold front and isolated thunderstorms
will produce a period of strong northwest winds through the late
evening. Expect gusts of 50 to 60 mph. Localized visibility
reductions due to smoke are also possible. Travel on I-90 through
Ranchester and Sheridan will be impacted, so please use caution.

Locations impacted include...
Sheridan, Ranchester, Dayton, Big Horn, Clearmont, Leiter, Arvada,
Parkman and Banner.

LAT...LON 4463 10694 4461 10703 4468 10712 4469 10719
      4475 10720 4484 10732 4484 10736 4485 10732
      4491 10741 4493 10739 4494 10748 4497 10748
      4495 10751 4498 10751 4499 10761 4499 10636
      4457 10603 4456 10684

Lester

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:23 PM MDTSpecial Weather StatementBYZCuster52 min
Aug 8, 9:11 PM MDTSpecial Weather StatementBYZCarter, Fallon, Powder River79 min
Aug 8, 10:58 PM MDTSpecial Weather StatementBYZStillwater32 min
Aug 9, 12:09 AM MDTSpecial Weather StatementBYZCarbon36 min
Aug 9, 12:59 AM MDTSpecial Weather StatementBYZCarbon31 min
Aug 9, 2:58 AM MDTFire Weather WatchBYZBig Horn, Carbon, Carter, Custer, Fallon, Gallatin and 11 more10 hr
Aug 9, 12:55 PM MDTRed Flag WarningBYZBig Horn, Carbon, Carter, Custer, Fallon, Golden Valley and 8 more57 hr

Nearby

Special Weather Statements in Wyoming, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.